Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS North Platte, NE

May 30, 2016Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2016, 7:27 PM CDT for Lincoln County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 7:27 PM CDT (00:27 UTC)
Expired
May 30, 2016, 8:00 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:50 PM CDTTSTM WND GST 6024 Se North Platte, NE
May 30, 8:05 PM CDTTSTM WND GST 6013 S Brady, NEWIND GUSTS WERE ESTIMATED BETWEEN 50 AND 60 MPH. GIVEN STORM HISTORY...60 MPH WIND GUSTS SEEMED MOST LOGICAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS53 KLBF 310027
SVRLBF
NEC111-310100-
/O.NEW.KLBF.SV.W.0098.160531T0027Z-160531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 800 PM CDT

* AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
  OF BRADY...OR 18 MILES NORTH OF CURTIS...MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WELLFLEET...DICKENS...SOMERSET...HANSEN MEMORIAL RESERVE STATE
  WILDLIFE MANAGEMENT AREA...COTTONWOOD CANYON STATE WILDLIFE
  MANAGEMENT AREA...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND
  VROMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 201 AND 207.
 HIGHWAY 83 BETWEEN MILE MARKERS 52 AND 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10109 4102 10107 4099 10023 4070 10022
TIME...MOT...LOC 0027Z 273DEG 51KT 4091 10053 

HAIL...<.75IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
130 
WWUS53 KLBF 310042
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON MAY 30 2016

NEC111-310100-
/O.CON.KLBF.SV.W.0098.000000T0000Z-160531T0100Z/
LINCOLN NE-
742 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
GOTHENBURG...OR 21 MILES NORTHEAST OF CURTIS...MOVING EAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WELLFLEET...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA...SOMERSET...
HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA AND VROMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 201 AND 207.
 HIGHWAY 83 BETWEEN MILE MARKERS 52 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10095 4101 10090 4099 10023 4070 10022
TIME...MOT...LOC 0042Z 272DEG 55KT 4090 10031 

HAIL...<.75IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:40 PM CDT, 47 minutes earlier.

Area forecast discussion, May 30, 6:40 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
640 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Mon May 30 2016

Rain showers and thunderstorms are beginning to develop across north
central Nebraska along the dry line. Thunderstorms are anticipated
to continue developing through the afternoon. As thunderstorms
encounter a more unstable atmosphere as they move eastward,
thunderstorms will become severe. These storms will expand southward
over the early evening hours as the cold front approaches the region
from the west. The greatest threat with these storms will large hail
and strong winds. Several hours of severe storms are possible as the
line slowly progresses eastward.

Storms will move out of the area around midnight as the cold front
pushes across Nebraska and the Northern Plains. Behind the front,
light showers and possibly some light fog will be possible through
8am.

Tuesday will be much drier and cooler across central Nebraska as
surface high pressure starts to build into the region. High
temperatures will top out in the low 70s on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon May 30 2016

Tuesday night through Thursday...a dry forecast is in place through
early Thursday aftn. Both the NAM and GFS show a dryline bulge
developing across Ncntl Neb late Thursday aftn with K indices near
or above 40C. MLcape rises to around 2000j/kg with shear increasing
to around 35-40kt when calculated using mixed layer and 450 mb winds.
This places the bulk richardson number around 40 supporting isolated
storms. The NAM and GFS develop some convection by 00z Thursday
evening.

A blend of the GFS...SREF and NAM models produces dew points in the
upper 50s ahead of the dry line. Bias correction lowers them to the
mid 50s. The GFS and NAM show precipitable water increasing to
between 1.00 and 1.25 inches along and east of Highway 83. This
suggests that moisture will briefly return to the Cntl Plains this
week. CONRAD indicates the cape is too low for cell regeneration so
pops are isolated and this consistent with the GFS which shows very
light QPF.

Otherwise the forecast revolves around temperatures. The new
guidance is producing lows in the upper 30s at Alliance which would
produce lows near 40 across the Wrn Sandhills. The guidance produces
highs in the lower 70s Wednesday with lower 80s Thursday. The
temperature forecast uses a blend of 4 guidance data sets plus bias
correction.

Thursday night through Monday...a cold front will sweep the fcst
area Friday. Little cooling occurs behind the front. The main
feature is dry air and Pacific high pressure which will spend the
next 4 days sinking slowly south through Cntl and Srn Plains.

A dry forecast is in place with high temperatures in the upper 70s
to lower 80s. Strong upper level ridging will be in place centered
over the Cntl Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon May 30 2016

An active line of thunderstorms...some with large hail and 60 mph
winds...was moving east across western Nebraska from KANW to KIML.
The line was moving around 25kts to the east and will move into
central Nebraska through the late evening. MVFR conditions are
associated with the thunderstorms...otherwise VFR conditions.

&&

.HYDROLOGY...
Issued at 255 PM CDT Mon May 30 2016

Flooding along the North Platte River and main branch of the Platte
River will continue until further notice. Water levels are expected
to remain fairly steady over the next few days resulting in moderate
flooding to continue along the North Platte River at North Platte
and Lewellen. Minor flooding will also continue at Lisco along the
North Platte River and Brady along the main branch of the Platte
River. Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...Kulik
Hazardous weather outlook, May 30, 4:46 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT MON MAY 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-312200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
446 PM CDT MON MAY 30 2016 /346 PM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
SEVERE THREATS TONIGHT. IN ADDITION...HEAVY RAIN AND FREQUENT
LIGHTNING WILL BE THREATS AS WELL...ESPECIALLY THOSE WITH OUTDOOR
INTERESTS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF CENTRAL
AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE
STORMS IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE MCCONAUGHY
WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO
NORTH PLATTE. THE PLATTE RIVER WILL REMAIN ELEVATED NEAR BRADY
WITH MINOR FLOODING EXPECTED. THE SOUTH PLATTE RIVER WILL CONTINUE
TO REMAIN ELEVATED INTO JUNE...BUT IS EXPECTED TO REMAIN BELOW
FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Local storm report, May 30, 7:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M55 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 30, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M62 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 30, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     8 S NORTH PLATTE        41.02N 100.77W
05/30/2016  M50 MPH          LINCOLN            NE   PUBLIC

&&

MOLDAN
Local storm report, May 30, 7:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M68 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN
Special weather statement, May 30, 7:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT MON MAY 30 2016

NEZ005-310100-
EASTERN CHERRY NE-
723 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
800 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
VALENTINE NATIONAL WILDLIFE REFUGE TO 6 MILES WEST OF BROWNLEE...AND
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROWNLEE...HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AND HIGHWAY 83
CROSSING GOOSE CREEK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 166 AND 192.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4261 10030 4218 10055 4233 10074 4266 10049
TIME...MOT...LOC 0022Z 299DEG 21KT 4260 10049 4231 10074

KULIK
Local storm report, May 30, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     9 WSW STAPLETON         41.43N 100.67W
05/30/2016  E60 MPH          LOGAN              NE   PUBLIC

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson26 min
May 30, 7:05 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha40 min
May 30, 7:12 PM CDTSevere Thunderstorm WarningLBFLincoln48 min
May 30, 7:23 PM CDTSpecial Weather StatementLBFCherry37 min
May 30, 7:25 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson35 min
May 30, 7:30 PM CDTSpecial Weather StatementLBFFrontier45 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry45 min
May 30, 7:49 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan41 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningLBFLincoln22 min
May 30, 8:25 PM CDTSevere Thunderstorm WarningLBFFrontier35 min
May 30, 8:26 PM CDTSpecial Weather StatementLBFBlaine, Brown, Loup, Rock79 min
May 30, 8:30 PM CDTSpecial Weather StatementLBFCuster30 min
May 30, 10:03 PM CDTSpecial Weather StatementLBFBoyd, Garfield, Holt, Loup57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.